Have you ever had hiccups with or after chemotherapy?

We all know what hiccups are, right? They are involuntary contractions of the diaphragm — the muscle that separates your chest from your abdomen and plays an important role in breathing. Each contraction is followed by a sudden closure of your vocal cords, which produces the characteristic “hic” sound.
Mayo Clinic investigators want to learn more about hiccups in people who are receiving cancer treatment and, if you have experienced hiccups, how they may have affected your quality of life.

So, whether you’ve had hiccups or not, we asked Connect members to take part in a survey. Responses in the survey remain anonymous and are kept completely confidential. The survey is now closed. I will share the results of survey after analysis.

In the meantime, feel free to take part in this discussion about hiccups, if you want to share.

Have you had hiccups after chemotherapy? If yes, were they different than you’ve experienced before? Did they bother you or affect your daily living?

Liked by auntieoakley, mdcjb

@colleenyoung I finally saw this post and thought, I’m not a cancer patient but I do get a biologic, rituximab. And I’ve had hiccups ever since I first started! Mine seem to come around a mealtime or when drinking water. They never interfere with anything, but are a pain in the neck!

REPLY

I have been wondering what happened to this topic. Is anyone doing research? I get them occasionally and seem to connect them to the fact that whatever I have just eaten has not gone through the digestive process because my stomach is off center due to a hernia following hysterectomy. See my comment about not taking Lynparza underoveraiancancer discussions.

REPLY
@susu2

I have been wondering what happened to this topic. Is anyone doing research? I get them occasionally and seem to connect them to the fact that whatever I have just eaten has not gone through the digestive process because my stomach is off center due to a hernia following hysterectomy. See my comment about not taking Lynparza underoveraiancancer discussions.

Jump to this post

We are doing research here at Mayo Clinic on this topic. We would like to get more survey responses and will be posting the survey again in early September. I will certainly keep you posted @susu2 and everyone participating in this discussion.

REPLY
@susu2

Yes, I do now and I’ve been wondering if they are hiccups or burbs. Just finished chemo last week and they have been bothering me,especially when I lie down, which I do often as my back hurts. They started as the chemo got postponed because of low blood counts. I finally had to have a transfusion. I also have a hernia from the earlier ovarian surgery and I can hear my stomach gurgle when I lie down.

Jump to this post

My hiccups come when I lay down also. My timer is in right lung and back and breast give me problems also.

REPLY
@richcolleen

My hiccups come when I lay down also. My timer is in right lung and back and breast give me problems also.

Jump to this post

@richcolleen, can you explain what you mean by "my timer"? I think it might be a typo, but I'm not what the word should be.

REPLY

Thank goodness I'm not crazy!
I've never been much of a hiccup person so I've been baffled at the numerous times I've been getting them in the last few months. Alas! This could be the answer. I ended chemo at the end of August and I still have bad hiccups. Sometimes multiple times a day. One of my boys mentioned it the other day, and I told him I have no idea where they're coming from, that I guess it's just my new normal. Like so many other things.

REPLY
@mdcjb

Thank goodness I'm not crazy!
I've never been much of a hiccup person so I've been baffled at the numerous times I've been getting them in the last few months. Alas! This could be the answer. I ended chemo at the end of August and I still have bad hiccups. Sometimes multiple times a day. One of my boys mentioned it the other day, and I told him I have no idea where they're coming from, that I guess it's just my new normal. Like so many other things.

Jump to this post

Welcome to the club, I am sorry about the hiccups.

REPLY

My husband just began chemo, has had two cycles of mFolfirinox, and has had hiccups for the first several days after both infusions. They are uncomfortable for him and irritating for me. They think the cause is the Dexamethasone pre-med. He’s hiccuping right now as I type this!

REPLY

I just started having them last week after 2nd chemo treatment.

REPLY
@packgb19

I just started having them last week after 2nd chemo treatment.

Jump to this post

Me too!

REPLY

They my be part of Myoclonus movement disorder

REPLY

My husband is receiving Folfirinox chemotherapy post Whipple surgery for pancreatic cancer. At their worst, his loud, jarring hiccups continued almost 24/7 for 7 days, beginning a couple days after each chemo. In addition, several times a day he would have a throat spasm at the end of a hiccup, almost as if the hiccup became stuck, when he wouldn’t be able to breathe for anywhere from 10-30 seconds. This alarming situation led the oncologist to try several remedies and ultimately even ask him if he wanted to continue this chemo. Ultimately, after the 6th cycle of chemo and the following changes, he had no hiccups: the first thing that was tried was to start Omeprazole once a day and reduce the pre-chemo steroid Dexamethasone from 12mg to 8mg. This seemed to help for the next two cycles. But then the following cycle was worse than ever. At that point it was noted that his Potassium and Magnesium levels were lower than they had been after previous cycles and replacement therapy was implemented as it had been previously. In addition Omeprazole was changed to twice a day. And his Dexamethasone was reduced once again, now from 8mg to 4mg. For the first time, he had no hiccups after The sixth cycle of chemo. These hiccups are not a little thing. People experiencing them need answers and solutions.

REPLY

I have myoclonus leg jerks any time I get drowsy. They hurt. I can imagine how much hiccup pain it causes. If I am correct, Parkinson's medicines have helped restless leg, Periodic movement disorders (both at night) and myoclonus problems. I take Ropinirole (a parkinsons medicine) and Gabapentin (a seizure and nerve healing medication) These work if I can take them before they start ( after dinners, before sleep and waking up with some time on the clock. Most of the motion problems take a combination of drugs. I have not seen a real movement specialist yet. But, do do confer with my neurosurgeon in a couple of weeks. I have to travel 2 hrs fro Taos to Santa Fe, So I am not looking forward to the trips for scans,emg,etc.
Study the brain barrier and chemicals that come across but don't get out as fast. With magnesium being to much, I have been put on potassium. (Note:I had hypercalciumia. Rarely know, too much calcium can cause weakness. I spent 100 days in the nursing home before the found out I was overdosng with flomax injections for osteopenia..

REPLY
@susan2018

My husband is receiving Folfirinox chemotherapy post Whipple surgery for pancreatic cancer. At their worst, his loud, jarring hiccups continued almost 24/7 for 7 days, beginning a couple days after each chemo. In addition, several times a day he would have a throat spasm at the end of a hiccup, almost as if the hiccup became stuck, when he wouldn’t be able to breathe for anywhere from 10-30 seconds. This alarming situation led the oncologist to try several remedies and ultimately even ask him if he wanted to continue this chemo. Ultimately, after the 6th cycle of chemo and the following changes, he had no hiccups: the first thing that was tried was to start Omeprazole once a day and reduce the pre-chemo steroid Dexamethasone from 12mg to 8mg. This seemed to help for the next two cycles. But then the following cycle was worse than ever. At that point it was noted that his Potassium and Magnesium levels were lower than they had been after previous cycles and replacement therapy was implemented as it had been previously. In addition Omeprazole was changed to twice a day. And his Dexamethasone was reduced once again, now from 8mg to 4mg. For the first time, he had no hiccups after The sixth cycle of chemo. These hiccups are not a little thing. People experiencing them need answers and solutions.

Jump to this post

@susan2018 Ive read that dexamethazone can definitely cause hiccups with chemotherapy patients. Since dexamethazone is frequently used to lessen some side effects, has your husband had to deal with anything new?

REPLY

I am not aware that he experienced any side effects related to the decrease in steroid pre-medication of Dexamethasone, no nausea or vomiting. It did happen that he was not able to keep on schedule for the next cycle of chemo, his seventh, because of low platelets but that shouldn’t have been related, I wouldn’t think.

REPLY
Please login or register to post a reply.